Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special marine warning at Oct 11, 2021, 7:30 PM EDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2021, 7:30 PM EDT (23:30 UTC)
- Expired
- Oct 11, 2021, 8:18 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WHUS53 KGRR 112330
SMWGRR
LMZ844-845-876-878-120030-
/O.NEW.KGRR.MA.W.0049.211011T2330Z-211012T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Grand Rapids MI
730 PM EDT Mon Oct 11 2021
The National Weather Service in Grand Rapids has issued a
* Special Marine Warning for...
Nearshore and Open Waters from St Joseph to Holland MI...
* Until 830 PM EDT.
* At 730 PM EDT, a strong thunderstorm was located near St. Joseph
Light, moving north at 45 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
South Haven Light, St. Joseph Light, and The Saugatuck Pier Heads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4215 8661 4277 8645 4277 8621 4269 8621
4265 8623 4246 8625 4225 8635 4211 8649
TIME...MOT...LOC 2329Z 202DEG 46KT 4221 8645
HAIL...0.00IN
WIND...40KTS
$$
CAS2 follow-up statements
330
FZUS73 KGRR 120001
MWSGRR
Marine Weather Statement
National Weather Service Grand Rapids MI
801 PM EDT Mon Oct 11 2021
LMZ844-878-120010-
/O.CAN.KGRR.MA.W.0049.000000T0000Z-211012T0030Z/
801 PM EDT Mon Oct 11 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Nearshore and Open Waters from St Joseph to South Haven MI...
The thunderstorm has moved out of the warned area and no longer
poses a significant threat to boaters.
LAT...LON 4277 8645 4277 8621 4269 8621 4265 8623
4246 8625 4254 8651
TIME...MOT...LOC 0000Z 202DEG 46KT 4259 8624
$$
LMZ845-876-120030-
/O.CON.KGRR.MA.W.0049.000000T0000Z-211012T0030Z/
801 PM EDT Mon Oct 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 830 PM EDT...
For the following areas...
Nearshore and Open Waters from South Haven to Holland MI...
At 800 PM EDT, a strong thunderstorm was located near The Saugatuck
Pier Heads, moving north at 45 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
The Saugatuck Pier Heads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4277 8645 4277 8621 4269 8621 4265 8623
4246 8625 4254 8651
TIME...MOT...LOC 0000Z 202DEG 46KT 4259 8624
HAIL...0.00IN
WIND...>34KTS
$$
CAS856
FZUS73 KGRR 120018
MWSGRR
Marine Weather Statement
National Weather Service Grand Rapids MI
818 PM EDT Mon Oct 11 2021
LMZ845-876-120028-
/O.CAN.KGRR.MA.W.0049.000000T0000Z-211012T0030Z/
818 PM EDT Mon Oct 11 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Nearshore and Open Waters from South Haven to Holland MI...
The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 4277 8645 4277 8621 4269 8621 4265 8623
4246 8625 4254 8651
TIME...MOT...LOC 0017Z 202DEG 46KT 4281 8612
$$
CASWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Oct 11, 3:31 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Oct 11, 3:31 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 331 PM EDT Mon Oct 11 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 330 PM EDT Mon Oct 11 2021 -Showers/storms tonight -Cooler with a few more showers Tuesday -More showers mid to late week, seasonal temps for the weekend && .DISCUSSION...(This evening through next Monday) Issued at 330 PM EDT Mon Oct 11 2021 -Showers/storms tonight We have another negatively tilted srn stream shortwave taking aim on southwest Lwr MI tonight, with unseasonably high PWATs near 1.5 and sfc dew pts in the mid 60s preceding it. Showers and storms are likely as the sfc low tracks toward se WI, but the severe weather threat is not as certain. Currently we have MLCapes of near 1500 J/KG and strong deep layer shear in excess of 50kts, so any widely scattered cells that develop north of a MKG to MOP line over the next few hours could become severe. However when the main forcing with the upper shortwave arrives from the southwest this evening the instability is progged to gradually fall off with an increasing potential for sfc based storms to become elevated by 10 pm or so. So the primary timeframe for svr weather looks to be limited to the late afternoon and early evening. Main threat is for damaging winds with DCAPES near 900 J/KG, but there looks to be sufficient cape in the -10 to -30 layer to support a hail threat as well. The low level flow does back more southeasterly this evening as the wave approaches, and a very low tornado risk may exist until the sfc based instability fades. -Cooler with a few more showers Tuesday The sfc low tracks by just to our west then into upr MI on Tuesday, with considerable low level moisture and cyclonic flow lingering over the area. Cold advection pattern will be present too, and while not an impressive one by October standards, will support a continuation of scattered showers. Highs in the mid to upr 60s are expected, which is still above normal for this time of year. -More showers mid to late week, seasonal temps for the weekend Brief period of dry weather is expected Tuesday night into Wednesday due to shortwave ridging behind departing wave. The next upper wave coming out of the wrn U.S. trough tracks farther west so less impact expected. However a baroclinic zone that eventually sets up from lwr MI to TX for the mid to late week period will result in a continued/renewed threat of showers and a few storms. Still some uncertainty though as to how long that frontal zone lingers in the area and when the final wave along the front will come through, but guidance all converges on cooler temps closer to seasonal norms by the weekend in it's wake. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 224 PM EDT Mon Oct 11 2021 Multiple aviation concerns over the course of the next 24 hours, including thunderstorms, low level wind shear and low clouds. Thunderstorms will develop and move into Western Lower Michigan this evening. We are expecting storms to move towards the KMKG and KAZO TAF sites around 23Z. Storms are possible through 06z or so for the following TAF sites KMKG, KAZO, KGRR and KBTL. We do not think more than an isolated storm will make it as far east as KLAN and KJXN. Low level wind shear will be present this evening between 00z and 06z as 40-50 knot south winds are forecast at 2,000ft. Low clouds will begin to develop around 06z in Western Lower Michigan, spreading eastward overnight. MVFR clouds will show up around KMKG first near 06z and by daybreak or shortly thereafter, widespread IFR ceilings (below 1,000ft) are expected. && .MARINE... Issued at 330 PM EDT Mon Oct 11 2021 We'll have a brief period of lower wave heights this evening as the winds become more southeasterly/offshore ahead of an approaching low pressure system. However they'll ramp up again overnight as winds swing southwesterly again with the low lifting toward ern WI. Strong southwest winds continue through Tuesday evening as the low continues tracking slowly NNE toward upr MI. Will extend the Small Craft Advisory into Tuesday evening. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ844>849. && SYNOPSIS...Meade DISCUSSION...Meade AVIATION...Duke MARINE...Meade
Hazardous weather outlook, Oct 11, 4:46 AM EDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 446 AM EDT Mon Oct 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 446 AM EDT Mon Oct 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight There is a risk for severe thunderstorms into early tonight, mostly near and west of US-131. The main threat will be damaging winds along with the potential for large hail, localized flooding and isolated tornadoes. Frequent cloud to ground lightning would likely be the greatest threat from these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A second frontal system will bring the threat of additional strong to severe thunderstorms later Wednesday into Thursday. Localized flooding may be a risk with these storms too. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. LMZ844>849-120815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 446 AM EDT Mon Oct 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight Winds and waves will remain hazardous to small water craft through tonight. There is a threat for strong to severe thunderstorms with damaging winds, large hail and isolated waterspouts late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The winds and waves will remain hazardous to small water craft into Tuesday afternoon. Another frontal system will bring the threat of strong to severe storms to the nearshore waters late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. wdm tjt
In the hours before
Special weather statement, Oct 11, 7:02 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Mon Oct 11 2021
MIZ071-120000-
Van Buren MI-
702 PM EDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of Van Buren County
through 800 PM EDT...
At 700 PM EDT, Doppler radar was tracking strong thunderstorms near
South Bend Indiana, moving north at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hartford and Decatur around 730 PM EDT.
Lawton around 735 PM EDT.
Paw Paw and Bangor around 740 PM EDT.
South Haven and Mattawan around 745 PM EDT.
Other locations impacted by these storms include Gobles, Grand
Junction, Keeler, Covert, Pine Grove, Lawrence, Kendall, Breedsville,
Glendale and Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building before these storms arrive.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 2259Z 200DEG 51KT 4180 8647 4167 8613
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:49 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 26 min |
| Oct 11, 7:02 PM EDT | Special Weather Statement | GRR | Van Buren | 58 min |
| Oct 11, 7:11 PM EDT | Special Marine Warning | GRR | 64 min | |
| Oct 11, 7:27 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 32 min |
| Oct 11, 7:36 PM EDT | Special Weather Statement | GRR | Allegan | 39 min |
| Oct 11, 7:41 PM EDT | Special Marine Warning | GRR | 64 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.